Winter Weather, Edwards
- When
- January 29, 3:00 PM CST to 11:00 PM CST
- Where
- Edwards forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
One to two inches of snow fell across most of southern Illinois, except for the southern tip from Metropolis to Cairo and Anna. A thin layer of ice formed on some surfaces just prior to the snowfall.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
One to two inches of snow fell across most of southern Illinois, except for the southern tip from Metropolis to Cairo and Anna. A thin layer of ice formed on some surfaces just prior to the snowfall. Roads were reportedly very slick and hazardous.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 29, 2:56 PM CST, 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 256 PM CST THU JAN 29 2004 .SHORT TERM...TODAY THROUGH SATURDAY RADAR SCOPE SHOWING AREAS OF PRECIPITATION OVER ALL BUT THE SOUTHEAST CORNER. NOT SURE HOW MUCH IS ACTUALLY REACHING THE GROUND...BUT WHAT IS REACHING THE GROUND IS IN THE FORM OF A WINTRY MIX AT THE ONSET IN MOST LOCATIONS. ACROSS THE EXTREME NORTHERN SECTIONS OF OUR FORECAST AREA...MOST LIKELY ALL SNOW FALLING THERE. REGIONAL RADAR SHOWS ANOTHER BAND OF PRECIP ACROSS CENTRAL MISSOURI AND ILLINOIS HEADING IN OUR DIRECTION. COLD FRONT LOCATED FROM NEAR POPLAR BLUFF MISSOURI...TO PADUCAH...TO AROUND OWENSBORO KENTUCKY. EXPECT FRONT TO CONTINUE PROGRESSING FARTHER SOUTH THIS EVENING...WITH POST FRONTAL PRECIP CONTINUING THROUGH AT LEAST 06Z FRI...WITH LINGERING CHANCES AFTER MIDNIGHT ACROSS THE SOUTHERN FRINGE COUNTIES IN KY. 12Z GFS SEEMED TO HAVE THE BEST HANDLE ON THIS WEATHER SYSTEM...SHOWING PRECIP ENDING BY 12Z FRI AT THE LATEST. AS FAR AS QPF AMOUNTS ARE CONCERNED...GFS PAINTS ANYWHERE FROM 0.07 TO 0.15 LIQUID PRECIP ACROSS MUCH OF THE AREA...EXCEPT FOR SOUTHEAST MISSOURI. NWS ILX MENTIONS A 20 TO 1 TO EVEN A 30 TO 1 RATIO UP IN CENTRAL ILLINOIS. SO...WE COULD SEE UP TO 2 INCHES ACROSS THE NORTHERN SECTIONS. ELSEWHERE...EXPECT ONE TO TWO INCHES OF SNOW. WITH THE WINTRY MIX AT THE ONSET...WHICH HAS ALREADY CREATED PROBLEMS IN SOME AREAS. WE WILL CONTINUE WITH THE WINTER WEATHER ADVISORY THROUGH 900 PM...GENERALLY NORTH OF A MARBLE HILL MISSOURI...TO PADUCAH KENTUCKY TO GREENVILLE KENTUCKY LINE. FRIGID AIR BUILDS INTO THE AREA BEHIND THIS COLD FRONT...WHICH ALONG WITH BRISK NORTH WINDS LATER TONIGHT...COULD BRING WIND CHILL VALUES DOWN AROUND ZERO ACROSS THE NORTH. SO WE WILL HEADLINE THAT IN THE ZONES. SNOWFALL THIS EVENING WILL DEFINITELY AID TO COLDER READINGS...WHICH WILL HAVE TO BE MONITORED. HIGH PRESSURE BUILDS INTO THE REGION ON FRIDAY. LOW CLOUDS COULD LINGER IN THE MORNING BEFORE ATTEMPTING TO SCOUR OUT BY AFTERNOON...ONLY TO BE REPLACED WITH MID AND HIGH CLOUDS AHEAD OF NEXT SYSTEM TO OUR WEST. BY 12Z SAT...HIGH PRESSURE BEGINS TO RETREAT TO THE EAST...ALLOWING RETURN FLOW TO BEGIN IN WESTERN SECTIONS...AND THEN ACROSS THE REST OF THE FORECAST AREA BY LATER IN THE AFTERNOON. COULD BE ANOTHER RATHER COLD MORNING ON SATURDAY...AS TEMPERATURES WILL BE IN THE SINGLE DIGITS NORTH WHERE SNOW WILL LIKELY STILL BE ON THE GROUND...WITH TEENS SOUTH. LOOKS LIKE PRECIP WILL HOLD OFF UNTIL SUNDAY MORNING IN THE WEST...SO LEFT ANY MENTION OF PRECIP OUT FOR SATURDAY NIGHT. && .LONG TERM...SUNDAY THROUGH THURSDAY NEXT SYSTEM BEGINS TO AFFECT THE AREA ON SUNDAY. ETA...ECMWF AND GFS SEEM TO AGREE FAIRLY WELL. FOLLOWED THE GFS FOR THE SUNDAY/MONDAY STORM. ISENTROPIC LIFT ON THE 290K SURFACE INCREASES MOISTURE AND WARM AIR DURING THE DAY ON SUNDAY. PRECIPITATION MAY START OFF AS A RAIN/SNOW MIX IN THE NORTHWEST SECTIONS INITIALLY...THEN AS WARM AIR ADVECTION INCREASES...EXPECT RAIN OVER THE ENTIRE AREA BY SUNDAY EVENING. RAIN MAY BE HEAVY AT TIMES SUNDAY NIGHT WITH A LOW LEVEL JET OF 45 KTS MOVING INTO THE AREA. LACK OF WARM CLOUD DEPTH AND VERY HIGH PW VALUES A CONCERN SO WILL NOT MENTION HEAVY RAIN IN FORECAST. LOW CENTER DEEPENS SLIGHTLY AS IT MOVES ACROSS THE AREA. KEPT TEMPERATURES FAIRLY STEADY SUNDAY NIGHT AS WARM ADVECTION CONTINUES. STRONG FRONT WITH DENSE AIR MASS BEHIND IT SHOULD PRODUCE FALLING TEMPERATURES ON MONDAY. SECOND SYSTEM ON THE EXTENDED PORTION WILL AFFECT THE AREA THURSDAY. LOW CONFIDENCE IN MODELS AT THIS TIME. FOLLOWING TEMPERATURES AND COLLABORATION EXPECT A MIXED PRECIPITATION EVENT. GFS BRINGS IN SOUTHERN STREAM SYSTEM...FOLLOWED THE GFS AND ENSEMBLES. GUIDANCE FOLLOWED FROM ABOUT TUESDAY THROUGH THURSDAY...ALTHOUGH TRENDED A BIT COOLER. .PAH WATCHES/WARNINGS/ADVISORIES... KY...WINTER WEATHER ADVISORY NORTH OF A PADUCAH TO GREENVILLE LINE THIS EVENING . MO...WINTER WEATHER ADVISORY NORTH OF MARBLE HILL TO CAPE GIRARDEAU LINE THIS EVENING. IL...WINTER WEATHER ADVISORY ALL ZONES THIS EVENING. IN...WINTER WEATHER ADIVSORY ALL ZONES THIS EVENING. && SHORT TERM...CW LONG TERM...PS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1218 PM CST THU JAN 29 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-301100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 1218 PM CST THU JAN 29 2004 ...WINTER WEATHER ADVISORY FOR SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND PORTION OF WESTERN KENTUCKY AND SOUTHEAST MISSOURI... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL STORM SYSTEM WILL MOVE SOUTHEAST THROUGH THE REGION BRINGING A GOOD CHANCE FOR SOME ACCUMULATING SNOW. A WINTRY MIX OF LIGHT RAIN...FREEZING RAIN...SLEET...AND SNOW WILL BE LIKELY AT THE ONSET...BUT THE PRECIPITATION WILL GRADUALLY CHANGE OVER TO ALL SNOW...AS WE HEAD THROUGH THE LATE AFTERNOON AND EVENING HOURS. SNOWFALL AMOUNTS OF ONE TO TWO INCHES ARE EXPECTED...WITH SOME ICE ACCUMULATION POSSIBLE. ROADWAYS WILL LIKELY BECOME SLICK DUE TO THE WINTRY MIX...AND THEN BECOME SNOW COVERED LATER THIS EVENING...WHICH COULD AGGREVATE THE SITUATION. REFER TO THE WINTER WEATHER ADVISORY (SDFWSWPAH) FOR FURTHER INFORMATION REGARDING THIS WINTER WEATHER SITUATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE OF SNOW THROUGHOUT THE QUAD STATE SUNDAY NIGHT THROUGH MONDAY NIGHT. IT IS TOO EARLY TO DETERMINE IF THERE WILL BE ANY SIGNIFICANT ACCUMULATIONS WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY ACCUMULATIONS OF SNOW THIS AFTERNOON AND EVENING. DRS/CW
The national radar mosaic for the moment the first event began.
15 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, January 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381283, 5381284, 5381285, 5381286, 5381287, 5381288, 5381289, 5381290, 5381291, 5381292, 5381293, 5381379, 5381380, 5381381, 5381382.